Hail, Hamilton
- When
- July 5, 5:25 PM CST
- Where
- Hamilton County, 17 mi NNW of Syracuse
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -101.867
Wiper blade of a vehicle was destroyed.
6 hail, 2 high wind, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 1:05 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT SAT JUL 5 2003 DAYS 1-2... MAIN CHALLENGE THROUGH MONDAY WILL BE HOW HOT TO GO AND THE SLIGHTEST CHANCES OF THUNDERSTORMS IN THE FAR NORTHWEST. PERSISTENT, TYPICAL JULY PATTERN UNDERWAY WITH 594 DAM H5 HIGH OVER WESTERN NEW MEXICO. MORNING UA ANALYSIS SHOWED SPLIT POLAR JET OVER WESTERN CONUS WITH SOUTHERN BRANCH OF WESTERLIES EXTENDING FROM LARGE, PINWHEELING UPPER LOW CENTERED AROUND 33N/142W. THIS HAS HELPED DEVELOP DECENT S/WV TROF OVER WESTERN NEBRASKA AS OF 18Z. HEAT LOW AND OLD FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA HAVE HELPED MAINTAIN STRONG, NEAR SURFACE BAROCLINIC ZONE THIS AFTERNOON AND SHOULD BE ENOUGH TO GENERATE CONVECTION BY EARLY EVENING NORTH OF MY AREA. 500MB PATTERN WILL NOT CHANGE MUCH AT ALL OVER THE NEXT COUPLE DAYS AND THUS HAVE OPTED FOR PERSISTENCE FORECAST, WHICH MEANS 102- 105F FOR HAYS AREA AND NEAR 100F ELSEWHERE ACROSS SOUTHWEST KANSAS FOR LATE AFTERNOON HIGHS. WITH LEE TROF AND FRONTAL BOUNDARY POSITIONING OVER NORTHWEST KANSAS CONTINUING, THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS AS DEEP CONVECTIVE BOUNDARY LAYER DEVELOPS LATE AFTERNOON. ETA BUFR SOUNDINGS FOR NORTHWEST KANSAS SHOWING LATE AFTERNOON CONVECTIVE BOUNDARY LAYER EXTENDING BEYOND 600MB. STORMS THAT WOULD FORM IN THIS ENVIRONMENT WOULD HAVE TO BE WATCHED FOR SIGNIFICANT DOWNBURST WINDS WITH PRONOUNCED EVAPORATIVE POTENTIAL. IT WILL BE TOUGH FOR STORMS TO MOVE INTO MY AREA ONCE THEY DEVELOP OVER NORTHWEST KS/EASTERN CO WITH VERY WEAK UPPER WINDS, HOWEVER THE GOING SLIGHT CHANCE POPS IN THE NORTHWEST STILL LOOK REASONABLE AS ONE OR TWO OF THESE STORMS MAY ENTER HAMILTON, SCOTT, OR TREGO COUNTIES. DAYS 3-7... THE GOING 3-6 DAY FORECAST SEEMS ON TRACK, AND BASICALLY EXTRAPOLATED DAY 6 INTO DAY 7. HOT AND HOTTER. IN THE NEAREST TERM, MONDAY NIGHT, STAYED WITH THE INHERITED 20 PERCENT POPS IN ABOUT THE NORTHERN 1/2 OF CWA, BUT TRIMMED THE AREA FARTHER NORTH ONE ROW OF COUNTIES. THERE IS AN UPPER WAVE PROGGED BY THE AVN, ETA, GFS, AND ECMWF WHICH WILL TRACK WEST TO EAST ACROSS NEBRASKA LATE MONDAY INTO TUESDAY. THIS WAVE WILL DRAG A VORT LOBE THROUGH NORTH CENTRAL KANSAS AND THEN INTO MISSOURI. NOT TOO CONFIDENT IN THE PRECIP CHANCES, SO 20 POPS SHOULD COVER IT AND ARE JUSTIFIED. AFTER MONDAY NIGHT, 5H HIGH PRESSURE IS IN CONTROL, CENTERED TUESDAY OVER CENTRAL NEW MEXICO, WED OVER NE NEW MEXICO, THUR OVER THE SW TIP OF KANSAS, FRI OVER N OKLAHOMA, THEN SAT NEAR SW MISSOURI. THIS MEANS MOSTLY SUNNY SKIES AND CLEAR NIGHTS, ALONG WITH HOT AFTERNOON TEMPERATURES AND LITTLE TO NO CHANCE OF RAIN. THROUGH THE 3-7 DAY FORECAST, MOST ALL AREAS SHOULD TOP OUT IN THE 95 TO 105 DEGREE RANGE. IN SOME AREAS, SUCH AS HAYS, MAXES COULD CLIMB EVEN HIGHER THAN 105, BUT WILL HAVE TO ADJUST AS THE EACH SPECIFIC TIME FRAME COMES INTO THE NEAR TERM FORECAST. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 68 100 69 98 / 00 00 00 00 GCK 66 101 67 99 / 00 20 20 20 EHA 66 98 67 95 / 00 00 00 20 LBL 67 97 67 96 / 00 00 00 00 HYS 71 105 72 102 / 00 20 20 20 P28 71 102 71 100 / 00 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
KSZ030-031-043>046-061>066-074>081-084>090-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE AFTER 6 PM NORTHWEST OF A LINE EXTENDING FROM HAYS TO NESS CITY TO NEAR GARDEN CITY AND LAKIN. IF STORMS DO DEVELOP DURING THE EVENING HOURS, THEY WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCE FOR EVENING THUNDERSTORMS WILL CONTINUE THROUGH MONDAY NIGHT. IT IS POSSIBLE THAT IF THUNDERSTORMS DO DEVELOP A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND EVEN SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 18
The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
6 hail, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.
Wiper blade of a vehicle was destroyed.
The high wind gust occurred in DIghton
The high wind gust occurred in Dighton
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334201, 5334202, 5334203, 5334204, 5334205, 5334206, 5334207, 5334208, 5334209.